Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Jan 2, 2017, 10:18 AM CST for 7 parishes in Louisiana. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 2, 2017, 10:18 AM CST (16:18 UTC)
- Expired
- Jan 2, 2017, 11:00 AM CST
- In force
- 42 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Bienville Parish, LA, De Soto Parish, LA, Grant Parish, LA, Natchitoches Parish, LA, Red River Parish, LA, Sabine Parish, LA, Winn Parish, LA
The radar
The Ft Polk radar (KPOE), 42 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 2, 10:40 AM CST | TSTM WND DMG | 10 W Campti, LA | TREE DOWN ON HWY 485 JUST SOUTH OF COMPACTOR STATION |
| Jan 2, 10:42 AM CST | TSTM WND DMG | 3 S Natchez, LA | LARGE TREE DOWN ACROSS HIGHWAY 1 JUST NORTH OF CYPRESS |
| Jan 2, 10:54 AM CST | TSTM WND DMG | 3 N Colfax, LA | TREES DOWN ON HWY 8. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 2, 6:12 AM CST | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Shreveport, LA (KBAD), launched 12:00Z, 4.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted.
779
WUUS54 KSHV 021618
SVRSHV
LAC013-031-043-069-081-085-127-021700-
/O.NEW.KSHV.SV.W.0009.170102T1618Z-170102T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
1018 AM CST MON JAN 2 2017
The National Weather Service in Shreveport has issued a
* Severe Thunderstorm Warning for...
Southwestern Grant Parish in north central Louisiana...
Southeastern De Soto Parish in northwestern Louisiana...
Red River Parish in northwestern Louisiana...
Natchitoches Parish in northwestern Louisiana...
South central Bienville Parish in northwestern Louisiana...
Northeastern Sabine Parish in northwestern Louisiana...
Western Winn Parish in north central Louisiana...
* Until 1100 AM CST
* At 1018 AM CST, severe thunderstorms were located along a line
extending from 7 miles west of Coushatta to 13 miles west of
Natchitoches to near Kurthwood, moving east at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Natchitoches, Coushatta, Colfax, Campti, Montgomery, Allen,
Provencal, Natchez, Martin, Clarence, Goldonna, Saline, Lucky,
Ashland, Calvin, Edgefield, Robeline, Atlanta, Powhatan and Lake
End.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 200 PM CST for north central
and northwestern Louisiana.
LAT...LON 3137 9303 3136 9334 3169 9339 3208 9353
3227 9295 3189 9273 3139 9263 3140 9270
3142 9268 3143 9269 3145 9268 3145 9271
3147 9269 3152 9272 3142 9285 3142 9287
3137 9292 3137 9295 3135 9295
TIME...MOT...LOC 1618Z 251DEG 45KT 3203 9347 3173 9333 3134 9326
HAIL...1.00IN
WIND...70MPH
$$
ITO1 follow-up statement
202
WWUS54 KSHV 021646
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
1046 AM CST MON JAN 2 2017
LAC031-085-021655-
/O.CAN.KSHV.SV.W.0009.000000T0000Z-170102T1700Z/
De Soto LA-Sabine LA-
1046 AM CST MON JAN 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DE SOTO AND
NORTHEASTERN SABINE PARISHES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 200 PM CST for north central
and northwestern Louisiana.
LAT...LON 3137 9307 3175 9311 3217 9326 3227 9295
3189 9273 3139 9263 3140 9270 3142 9268
3143 9269 3145 9268 3145 9271 3147 9269
3152 9272 3142 9285 3142 9287 3137 9292
3137 9295 3135 9295 3137 9303
TIME...MOT...LOC 1645Z 251DEG 45KT 3214 9310 3184 9296 3145 9289
$$
LAC013-043-069-081-127-021700-
/O.CON.KSHV.SV.W.0009.000000T0000Z-170102T1700Z/
Grant LA-Red River LA-Natchitoches LA-Bienville LA-Winn LA-
1046 AM CST MON JAN 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CST
FOR SOUTHWESTERN GRANT...NORTHEASTERN RED RIVER...CENTRAL
NATCHITOCHES...SOUTH CENTRAL BIENVILLE AND WESTERN WINN PARISHES...
At 1045 AM CST, severe thunderstorms were located along a line
extending from 15 miles northeast of Coushatta to 9 miles northeast
of Natchitoches to near Flatwoods, moving east at 50 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Natchitoches, Colfax, Campti, Montgomery, Natchez, Martin, Clarence,
Goldonna, Saline, Lucky, Ashland, Calvin, Atlanta, Cloutierville,
Melrose, Chopin, St. Maurice, Chestnut, Clear Lake and Gorum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 200 PM CST for north central
and northwestern Louisiana.
LAT...LON 3137 9307 3175 9311 3217 9326 3227 9295
3189 9273 3139 9263 3140 9270 3142 9268
3143 9269 3145 9268 3145 9271 3147 9269
3152 9272 3142 9285 3142 9287 3137 9292
3137 9295 3135 9295 3137 9303
TIME...MOT...LOC 1645Z 251DEG 45KT 3214 9310 3184 9296 3145 9289
HAIL...0.88IN
WIND...70MPH
$$
ITOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 9:31 AM CST, 47 minutes earlier.
Area forecast discussion, Jan 2, 9:31 AM CST, 47 minutes before
Area Forecast Discussion National Weather Service Shreveport LA 931 AM CST Mon Jan 2 2017 .UPDATE... Dense fog advisory allowed to expire as fog has lifted to above 1/4 mile. Also have dropped 10 counties in East and Northeast Texas on the West edge of the tornado watch box number 2 at 9 AM CST. Did make a few minor changes to the chance for severe weather and the rainfall intensity along with highs expected and wind data. && .DISCUSSION... The band of strong to severe thunderstorms ahead of the upper trough of low pressure moving across the Southern Plains and into South Central Texas and into the Gulf of Mexico on the Upper Texas Coast has shifted into extreme East Texas and Deep East Texas and into South Arkansas and Northwest Louisiana, and have dropped 10 counties in Texas from tornado watch number 2. Allowed the dense fog advisory to expire as most locations have reported visibilities above the 1/4 mile requirement. /06/ && PREV DISCUSSION... /issued 552 AM CST Mon Jan 2 2017/ AVIATION... Low cigs/vsbys will continue to affect area terminals through this afternoon, as tstms increase in coverage ahead of an upper level disturbance. Gusty winds, possibly in excess of 40 to 50 kts under stronger storms, will be possible in the vc of any convection. Tstms will come to an end from w to e by this evening, and conditions should rapidly improve into the VFR thereafter. Otherwise, expect ely winds 5-10 kts to become w to swly later today. /12/ && .PRELIMINARY POINT TEMPS/POPS... SHV 72 50 73 44 / 100 10 0 10 MLU 73 52 75 46 / 100 10 0 10 DEQ 67 42 67 35 / 100 10 10 10 TXK 68 48 69 39 / 100 10 0 10 ELD 69 47 71 42 / 100 10 0 10 TYR 73 48 71 38 / 100 10 0 10 GGG 75 48 72 40 / 100 10 0 10 LFK 75 48 75 44 / 100 10 0 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 06/12
Hazardous weather outlook, Jan 2, 3:21 AM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 321 AM CST MON JAN 2 2017 ARZ050-051-059-OKZ077-TXZ096-021800- SEVIER-HOWARD-LITTLE RIVER-MCCURTAIN-RED RIVER- 321 AM CST MON JAN 2 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... AREAS OF DENSE FOG THIS MORNING WILL GIVE WAY TO WIDESPREAD SHOWERS AND THUNDERSTORMS LATER THIS MORNING BEFORE ENDING ACROSS THE REGION THIS AFTERNOON. WHILE SOME OF THESE STORMS COULD BE STRONG IN NATURE POSING A HAIL AND OR WIND THREAT...THE MORE SIGNIFICANT SEVERE THUNDERSTORM POSSIBILITY TODAY SHOULD STAY TO THE SOUTH OF THE REGION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... A SIGNIFICANT COOL DOWN WILL COMMENCE LATE IN THE DAY TUESDAY THROUGH TUESDAY NIGHT AND IT WILL REMAIN MUCH COLDER ACROSS THE REGION THROUGH THE REMAINDER OF THE WORK WEEK. AT THIS TIME...IT DOES NOT APPEAR THAT ANY SIGNIFICANT WINTER PRECIPITATION WILL BE POSSIBLE WITH THIS COLDER AIRMASS IN PLACE TOWARDS LATE WEEK BUT THIS POSSIBILITY WILL CONTINUE TO BE MONITORED IN FUTURE FORECASTS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS SHOULD NOT BE NEEDED BUT WILL BE NECESSARY FOR COUNTIES FURTHER SOUTH OF THE REGION THIS MORNING. ARZ060-061-070>073-LAZ001>006-010>014-017>022-TXZ097-108>112- 124>126-136>138-149>153-165>167-021800- HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-COLUMBIA-UNION-CADDO-BOSSIER- WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-RED RIVER-BIENVILLE-JACKSON- OUACHITA-SABINE-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE- 321 AM CST MON JAN 2 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... AREAS OF DENSE FOG EARLY THIS MORNING WILL GIVE WAY TO WIDESPREAD SHOWERS AND THUNDERSTORMS LATE THIS MORNING INTO THE AFTERNOON HOURS BEFORE ENDING LATE IN THE AFTERNOON. SOME OF THESE STORMS WILL BE STRONG TO SEVERE...PRODUCING DAMAGING THUNDERSTORM WIND GUSTS...LARGE HAIL AND ISOLATED TORNADOES. BRIEF HEAVY DOWNPOURS WILL ALSO ACCOMPANY THE STRONGEST STORMS TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... A SIGNIFICANT COOL DOWN WILL COMMENCE LATE IN THE DAY TUESDAY THROUGH TUESDAY NIGHT AND IT WILL REMAIN MUCH COLDER ACROSS THE REGION THROUGH THE REMAINDER OF THE WORK WEEK. AT THIS TIME...IT DOES NOT APPEAR THAT ANY SIGNIFICANT WINTER PRECIPITATION WILL BE POSSIBLE WITH THIS COLDER AIRMASS IN PLACE TOWARDS LATE WEEK BUT THIS POSSIBILITY WILL CONTINUE TO BE MONITORED IN FUTURE FORECASTS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL BE NEEDED LATER THIS MORNING THROUGH THE AFTERNOON HOURS ACROSS THE REGION BECAUSE OF THE LIKELIHOOD OF SEVERE THUNDERSTORMS. 13
In the hours before
Special weather statement, Jan 2, 8:29 AM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Shreveport LA
829 AM CST MON JAN 2 2017
LAZ017-TXZ152-153-165>167-021530-
Sabine LA-Sabine TX-Angelina TX-Nacogdoches TX-San Augustine TX-
Shelby TX-
829 AM CST MON JAN 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SABINE PARISH...
SOUTHEASTERN NACOGDOCHES...SOUTHEASTERN SHELBY...ANGELINA...SAN
AUGUSTINE AND SABINE COUNTIES UNTIL 930 AM CST...
At 828 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Lufkin to 11 miles south of Huntington to 6
miles southwest of Colmesneil. Movement was northeast at 65 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Lufkin, Milam, Hudson, Huntington, San Augustine, Zwolle, Hemphill,
Pineland, Patroon, Bland Lake, Neuville, Woden, Rosevine, Etoile,
Macune, Zavalla, Chireno, Huxley, Broaddus and Bronson.
A tornado watch remains in effect until 200 PM CST for northwestern
Louisiana...and eastern Texas.
LAT...LON 3107 9459 3135 9482 3185 9389 3185 9386
3155 9357 3128 9351 3128 9353 3124 9356
3119 9355 3117 9358 3116 9391 3114 9404
3111 9406 3103 9447
TIME...MOT...LOC 1428Z 244DEG 58KT 3131 9474 3111 9457 3085 9451
12Local storm report, Jan 2, 9:14 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
914 AM CST MON JAN 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM TSTM WND DMG 6 E LINDALE 32.51N 95.30W
01/02/2017 SMITH TX LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS FM 14.
&&
ASLocal storm report, Jan 2, 9:22 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
922 AM CST MON JAN 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM TSTM WND DMG 5 ESE HENDERSON 32.12N 94.73W
01/02/2017 RUSK TX LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&
ASLocal storm report, Jan 2, 9:24 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
924 AM CST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 AM TSTM WND DMG 6 S SAN AUGUSTINE 31.44N 94.11W
01/02/2017 SAN AUGUSTINE TX LAW ENFORCEMENT
TREE DOWN ON 1751 SOUTH OF 103
&&
EVENT NUMBER SHV1700002
25Local storm report, Jan 2, 9:58 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
958 AM CST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM TSTM WND DMG 6 NE SAN AUGUSTINE 31.59N 94.04W
01/02/2017 SAN AUGUSTINE TX PUBLIC
LARGE LIMBS / BRANCHES DOWN LESS THAN 2... CHICKEN
HOUSE ROOF DAMAGED IN PATROON TX... WIND EST 55 MPH
&&
EVENT NUMBER SHV1700003
25Local storm report, Jan 2, 10:01 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1001 AM CST MON JAN 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HAIL 1 E SIBLEY 32.54N 93.28W
01/02/2017 E1.00 INCH WEBSTER LA PUBLIC
.
&&
ASThe office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 2:24 AM CST | Special Weather Statement | SHV | Webster | 51 min |
| Jan 2, 2:50 AM CST | Severe Thunderstorm Warning | SHV | Claiborne, Webster | 40 min |
| Jan 2, 3:21 AM CST | Special Weather Statement | SHV | LaSalle | 39 min |
| Jan 2, 3:23 AM CST | Special Weather Statement | SHV | Natchitoches | 52 min |
| Jan 2, 4:00 AM CST | Special Weather Statement | SHV | Caldwell | 45 min |
| Jan 2, 7:41 AM CST | Severe Thunderstorm Warning | SHV | Sabine | 34 min |
| Jan 2, 7:55 AM CST | Special Weather Statement | SHV | De Soto | 50 min |
| Jan 2, 8:46 AM CST | Severe Thunderstorm Warning | SHV | Sabine | 44 min |
| Jan 2, 9:28 AM CST | Severe Thunderstorm Warning | SHV | De Soto, Natchitoches, Sabine | 62 min |
| Jan 2, 10:53 AM CST | Severe Thunderstorm Warning | SHV | Caldwell, Grant, LaSalle, Natchitoches, Winn | 52 min |
| Jan 2, 11:33 AM CST | Severe Thunderstorm Warning | SHV | Caldwell, Grant, Jackson, LaSalle, Winn | 42 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.